West Virginia, 2013Heavy Rain in West Virginia, July 11, 2013
July 11, 2013 · NWS RLX · 1 event in 1 county or zone
A local downpour formed along a weakening cold front during the evening in the Charleston vicinity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A local downpour formed along a weakening cold front during the evening in the Charleston vicinity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 11, 6:55 PM EST, 5 minutes earlier.
Area forecast discussion, Jul 11, 6:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
755 PM EDT THU JUL 11 2013
.SYNOPSIS...
A LINE OF SHOWERS AND THUNDERSTORMS TO PASS THROUGH TONIGHT WITH
THE BULK OF THE RAIN CHANCES ENDING AFTER MIDNIGHT. DRIER FOR THE END OF
THE WEEKEND INTO NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
UPDATED FOR CONVECTION THAT FORMED ON THE COLD FRONT THAT IS
CURRENTLY PASSING THROUGH THE CWA. ALSO, TOUCHED UP SKY, POP AND
WX GRIDS. OTHERWISE, REST OF PACKAGE ON TRACK.
PREVIOUS DISCUSSION....
UNFORTUNATELY...HAD TO MAKE CHANGES TO THE ONCE MOLSON FORECAST
FOR FRIDAY.
COLD FRONT AT 18Z WAS CURRENTLY DRAPED ACROSS SOUTHERN WEST
VIRGINIA...AND CONTINUING TO PUSH TO THE SOUTH. IN ITS WAKE...ISOLD-
SCT CONVECTIVE SHOWERS STARTING TO FORM...AND WILL GRADUALLY
DISSIPATE IN COVERAGE AFTER 00Z. LOW STRATUS CONTINUES TO HANG
TOUGH ACROSS THE CWA THIS AFTERNOON...AND AM STILL EXPECTING SOME
PARTIAL CLEARING...PARTICULARLY ACROSS THE FAR NORTH...BUT THERE
IS QUESTION AS TO HOW FAR SOUTH THE CLEARING WILL MAKE IT
TONIGHT. REGARDLESS...EXPECT FOG DEVELOPMENT AND/OR LOW STRATUS
CONTINUING TO LINGER ACROSS THE CWA TONIGHT.
UPPER TROUGH CURRENTLY PUSHING INTO THE OHIO VALLEY WILL FORM A
CLOSED LOW ACROSS THE CWA ON FRIDAY. THIS IS A SIGNIFICANT CHANGE
FROM WHAT THE MODELS WERE ADVERTISING 24 HOURS AGO...AND AS A
RESULT...HAD TO ADD CHANCE OF POPS BACK INTO THE FORECAST ACROSS
THE NORTHERN HALF OF THE CWA...PARTICULARLY ACROSS NORTHERN
MOUNTAIN ZONES WHERE UPSLOPE FLOW WILL AID IN ENHANCED POPS THERE.
EXPECTING SHOWERS AND THUNDERSTORMS ONCE AGAIN ON FRIDAY...MAINLY
ACROSS THE NORTH...GRADUALLY TAPERING OFF SLIGHTLY WITH THE LOSS
OF HEATING LATER IN THE DAY FRIDAY...BUT WILL STILL HOLD ONTO
SLIGHT CHANCES OVERNIGHT. PW VALUES DONT APPEAR TO BE ESPECIALLY
IMPRESSIVE SO WILL ALLOW FUTURE SHIFTS TO CONSIDER ANY POTENTIAL
WATER ISSUES ACROSS THE SATURATED NORTH.
FOR LOW TEMPERATURES TONIGHT...KEPT RATHER WARM ACROSS THE SOUTH
AS EXPECT ONLY PARTIAL CLEARING AT BEST...WITH TEMPERATURES
DIPPING INTO A MUCH WELCOME MID TO UPPER 50S ACROSS THE FAR NORTH
WHERE A BETTER CHANCE OF CLEARING IS EXPECTED.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
THE DE-MOLSONIZATION OF THE FCST CONTINUES INTO SAT WITH THE FASTER
RETROGRESSION OF THE UPPER LOW...BUT THEN THE IMPROVEMENT TO A DRIER
/PRECIP-WISE/ FCST ALSO BEGINS SOONER...TOWARD THE END OF THE
WEEKEND NOW.
ALL MODELS AGREE UPPER LOW IS ALREADY BACK OVER THE FCST AREA RIGHT
AT THE START OF THE PERIOD. THIS WARRANTS HIGH CHANCE POPS ONGOING
FROM NEAR TERM NE PORTION OF FCST AREA...NE OF UPPER LOW
CENTER...INTO FRI NT. THE CHANCE SHOULD DIMINISH OVERNIGHT BUT THEN
RAMP UP ON HEATING SAT. THE LOW CONTINUES DRIFTING WWD THROUGH THE
PERIOD...GRADUALLY LOSING ITS INFLUENCE ON THE AREA. SO PEAK LATE
DAY POPS SPREAD SWD BUT DIMINISH SAT AND SUN...HIGHEST POPS REMAIN
IN MTNS ON ACCOUNT OF E TO SE UPSLOPE FLOW. FINALLY...THE SYSTEM IS
FAR ENOUGH AWAY FOR A DRY FCST BY EARLY MON MORNING. ALL THE
WHILE...DEW POINTS GRADUALLY RECOVER FROM THEIR POST-FRONT DROP IN
THE NEAR TERM.
BLENDED IN MET/MAV FOR LOWER HIGHS SAT PER ADDED CLOUDS/POPS.
LITTLE CHANGE NEEDED FOR HIGHS SUN OR LOWS THIS PERIOD.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
SUMMER PATTERN FINALLY SETS UP WITH ALL MODELS AGREEING ON UPPER
LEVEL HIGH RETROGRADING SLOWLY WWD AND THE SLOWING DOWN OVER THE
FCST AREA. IT MAY FLATTEN OUT A BIT LATE. HAVE SCHC FOR LATE DAY
THUNDERSTORM THROUGHOUT. TEMPERATURES CLOSE TO GUIDANCE WITH VERY
SLOW WARMING THROUGH THE PERIOD. TOUGH TO BREAK 90 UNTIL WE START
DRYING OUT.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
00Z FRIDAY THRU 00Z SATURDAY...
AT 00Z FRIDAY A LINE OF CONVECTION FROM CKB-CRW-JKL LINE WILL
CONTINUE TO MOVE ESE AND SHOULD EXIT TO THE EAST BY 06Z. LIGHT
NORTHERLY WINDS WILL BE THE NORM BEHIND THIS LINE. EXPECT BRIEF
MVFR CONDITIONS IN VICINITY OF CONVECTION.
OVERNIGHT...SOME PARTIAL CLEARING EXPECTED...GENERALLY ALONG AND
NORTH OF A LINE FROM CRW TO CKB. EXPECT WIDESPREAD IFR FOG
FORMATION GENERALLY NORTH OF THIS LINE. SOUTH OF THIS
LINE...EXPECTING MVFR/IFR FOG AND LOW STRATUS...WITH CONDITIONS
GRADUALLY IMPROVING AFTER 13Z.
ON FRIDAY...A CLOSED UPPER LOW WILL FORM ACROSS THE REGION...WITH
SHOWERS AND ISOLD THUNDERSTORMS...MAINLY ACROSS NORTHERN WV. MAY
CONTINUE TO HAVE WIDESPREAD MVFR CIGS ACROSS THE NORTHERN
MOUNTAINS AS A RESULT.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE...MEDIUM.
ALTERNATE SCENARIOS: TIMING AND EXTENT OF STRATUS AND OR FOG COULD
VARY TONIGHT. CONDITIONS ACROSS THE NORTH ON FRIDAY ASSOCIATED
WITH UPPER LOW COULD BE WORSE THAN FORECAST.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 07/12/13
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H M M M H H H L L L
HTS CONSISTENCY H H H H H H H H H L L L
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H M M H L L L L L L
PKB CONSISTENCY H H H H H H H H H L L L
CKB CONSISTENCY H H H M M M M H H L L L
AFTER 00Z SATURDAY...
IFR IN FOG POSSIBLE FRIDAY NIGHT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JS/TRM/SL
NEAR TERM...JS/SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JS
Hazardous weather outlook, Jul 11, 3:24 AM EST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
424 AM EDT THU JUL 11 2013
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-120830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
424 AM EDT THU JUL 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Rain, Kanawha
- When
- July 11, 7:00 PM EST to 7:55 PM EST
- Where
- Kanawha County, 1.34 mi E of Fairview
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.426, -81.746
One flood prone low spot along Valley Hill Drive near Cross Lanes saw water get into 2 houses after a brief downpour over wet terrain. The location is along a tributary to Rocky Fork.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, July 11, 20131 death · 1 event
- Flash Flooding in South Carolina, July 11, 2013$74,000 · 12 events
- Flash Flooding in South Carolina, July 11, 2013$97,000 · 6 events
- Flash Flooding and Flood in Virginia, July 11 to 12, 2013$76,000 · 10 events
- Flash Flood in Arizona, July 11, 2013$100,000 · 1 event
- Flash Flooding and Flood in Alabama, July 11, 2013$75,000 · 6 events
- Damaging Wind in Arkansas, July 11, 2013$75,000 · 55 kt wind · 1 event
- Flash Flooding in South Carolina, July 11, 2013$50,000 · 5 events
- Hail and Damaging Winds in Texas, July 11, 2013$25,000 · 1.5 in hail · 11 events
- Damaging Winds in Arkansas, July 11, 2013$30,000 · 55 kt wind · 5 events
- Flood in Ohio, July 11 to 15, 2013$35,000 · 1 event
- Flood in Massachusetts, July 11, 2013$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 453138.